Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 308, NWS Dodge City, KS

September 17, 20245 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2024, 7:43 PM CDT for 5 counties in Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2024, 7:43 PM CDT (00:43 UTC)
Expired
Sep 17, 2024, 8:45 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 7:06 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 5:00 PM CDT, 2 hours 43 minutes earlier. Its key messages:

  • Severe thunderstorms with a wind threat mid to late Tuesday evening, west and northwest of Dodge City.
  • Drier forecast Wednesday and Thursday.
  • More storm potential over the weekend.
Area forecast discussion, Sep 17, 5:00 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 PM CDT Tue Sep 17 2024

...Updated Aviation...

.KEY MESSAGES...

- Severe thunderstorms with a wind threat mid to late Tuesday
  evening, west and northwest of Dodge City.

- Drier forecast Wednesday and Thursday.

- More storm potential over the weekend.

&&

.DISCUSSION...
Issued at 222 PM CDT Tue Sep 17 2024

Late afternoon and evening storms are expected to form across the
high plains of Colorado later today. These storms should
eventually bear down on the Colorado/Kansas state line in the 5
to 7 pm time frame. The storms are expected to move east and
weaken as time goes forward. The pops will start out the highest
across the western zones and then gradually dampen with time
across central Kansas. For the SE counties, they might not see
much in storm potential as the line weakens as it moves east.
The boundary layer is expected to be very warm and mixed, so the
formation of DCAPE is likely. The main threat with the storms
are strong/damaging winds of 50+ mph. There is a 2 of 5 severe
risk located across the far western counties to account for this
possibility. Storms should exit the entire region towards the
midnight hour, with the highest confidence of residual storms
located across central Kansas.

We will be between weather systems Wednesday and Thursday.
This asa large low carves out across the western United States.
The net result is a drier forecast for southwest Kansas with
temperatures still above normal. Highs in the 90s still looks on
track for the FA. Lows will be mild with a mix of 50s and 60s
from west to east. The small exception to the drier forecast is
mainly across the SE counties, where there is only a 15-20% of
evening storms. Otherwise, it should be clear for the majority
of the FA.

Attention then turns to the Friday evening through the weekend time
frame. This as the mentioned low start to eject out across the
plains and potentially impact our weather. It should be noted
that there is considerable uncertainty with the second system.
This is confirmed by both the GEFS and EPS, with a wide range of
QPF potential the ensemble members. To add more complexity to
this, the grand ensemble does have fairly high probabilities of
QPF > 0.10" over the weekend. The GEFS and EPS QPF plumes also
show considerable spread over the weekend, further complicating
the forecast. To summarize, there is both too much spread in
both the deterministic models as well as the ensemble models to
have any confidence in storm potential over the weekend. The
blended approach seems to be the way to go given this
uncertainty.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 500 PM CDT Tue Sep 17 2024

VFR will continue to prevail through this TAF period, with
increasing midlevel clouds expected this evening. Scattered
thunderstorms are expected to reach a GCK-LBL line in the
03-06z Wed time range, some of which will likely produce strong
erratic outflow winds. Just enough model consensus to maintain
a VCTS/CB mention in the TAFs, but confidence on thunderstorm
evolution tonight, particularly at the specific airports, is
not great. Strong south winds gusting to near 35 kts currently
will only gradually subside this evening, then trend south 8-14
kts overnight. VFR/SKC is expected on Wednesday. After 15z Wed,
S/SW wind gusts of 25-30 kts are expected at all airports.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Sugden
AVIATION...Turner
Hazardous weather outlook, Sep 17, 4:48 AM CDT, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
448 AM CDT Tue Sep 17 2024

KSZ030-031-043>046-061>066-074>081-084>090-181000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
448 AM CDT Tue Sep 17 2024 /348 AM MDT Tue Sep 17 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a Marginal Risk for severe thunderstorms across mainly
far west central and southwest Kansas as storms move east out of
Colorado. Limited instability and marginal low level moisture will
prevent numerous severe storms, however strongest storms will be
capable of 60 mph wind gusts. The large hail risk is very low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another strong storm system will provide a better chance for
strong to severe storms and potential heavy rainfall late Saturday
and Saturday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:21 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Scott39 min
Sep 17, 8:54 PM CDTSpecial Weather StatementDDCLane, Scott36 min
Sep 17, 8:57 PM CDTSpecial Weather StatementDDCFinney, Gray, Haskell, Seward33 min
Sep 17, 9:26 PM CDTSpecial Weather StatementDDCLane, Ness, Trego34 min
Sep 17, 9:28 PM CDTSpecial Weather StatementDDCGray, Meade32 min
Sep 17, 10:04 PM CDTSpecial Weather StatementDDCHodgeman, Meade, Ness, Trego41 min
Sep 17, 11:56 PM CDTSpecial Weather StatementDDCGray, Haskell49 min
Sep 18, 12:38 AM CDTSpecial Weather StatementDDCFord, Gray, Hodgeman52 min
Sep 18, 12:51 AM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman39 min
Sep 18, 1:25 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee35 min
Sep 18, 5:26 PM CDTSpecial Weather StatementDDCComanche34 min
Sep 18, 5:57 PM CDTSpecial Weather StatementDDCComanche33 min
Sep 18, 6:23 PM CDTSevere Thunderstorm WarningDDCComanche37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.